Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 147, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2006, 8:56 PM CDT for Pocahontas County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2006, 8:56 PM CDT (01:56 UTC)
- Expired
- May 8, 2006, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090156 SVRDMX IAC151-090245- /O.NEW.KDMX.SV.W.0147.060509T0156Z-060509T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 856 PM CDT MON MAY 8 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN NORTHWEST IOWA. * UNTIL 945 PM CDT. * AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF POCAHONTAS...OR 19 MILES EAST OF STORM LAKE...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR POCAHONTAS BY 910 PM CDT. 5 MILES SOUTHEAST OF HAVELOCK BY 915 PM CDT. NEAR ROLFE BY 925 PM CDT. THE LOCATIONS OF VARINA AND PLOVER ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4291 9491 4255 9492 4255 9445 4291 9446 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 090217 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 917 PM CDT MON MAY 8 2006 IAC151-090245- /O.CON.KDMX.SV.W.0147.000000T0000Z-060509T0245Z/ POCAHONTAS IA- 917 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR POCAHONTAS COUNTY UNTIL 945 PM CDT... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF POCAHONTAS...OR 27 MILES EAST OF STORM LAKE...AND MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF GILMORE CITY BY 935 PM CDT. THE LOCATION OF PALMER IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR IOWA. LAT...LON 4291 9491 4255 9492 4255 9445 4291 9446 $$ VACHALEK
000 WWUS53 KDMX 090239 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 938 PM CDT MON MAY 8 2006 IAC151-090248- /O.EXP.KDMX.SV.W.0147.000000T0000Z-060509T0245Z/ POCAHONTAS IA- 938 PM CDT MON MAY 8 2006 ...THE SEVERE THUNDERSTORM WARNING FOR POCAHONTAS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 936 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR IOWA. LAT...LON 4291 9491 4255 9492 4255 9445 4291 9446 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:55 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 8, 3:55 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT MON MAY 8 2006 .DISCUSSION... SYNOPSIS... FROM 12Z OBJECTIVE ANALYSIS...WE HAVE AN UPPER LEVEL SHORTWAVE THIS AM MOVING THROUGH THE REGION WHICH WILL BE EXITING TODAY. ANOTHER SYNOPTIC SCALE JET MAX MOVING ONTO NW COAST OF 125-150 KTS. THE SHORTWAVE AT 250MB EXITING THE UPPER MIDWEST IS FAIRLY DEEP WITH REFLECTIONS INTO THE LOWER LEVELS AT 700 AND 850MB AND LOW LEVEL MOISTURE SOMEWHAT LACKING WITH NEAR SURFACE MOISTURE GRADIENT OVER SRN MS VALLEY EXITING INTO THE SRN AND CENTRAL GREAT PLAINS AT AROUND 850 MB. .SHORT TERM...TONIGHT TUESDAY WEDNESDAY BOTH NAM/GFS IN FAIRLY GOOD AGREEMENT NEXT 12-36 HOURS ON MOST OF MAIN FEATURES. SHORT TERM FORECASTER DELAYED ONSET OF ORGANIZED AND HIGHER CHANCE PRECIPITATION OVER WEST TONIGHT UNTIL AFTER SUNSET WITH BEST CHANCES OVER THE ENTIRE CWA AFTER 06 UTC WITH THINKING TIMING WISE GFS LOOKED THE BEST. WILL HAVE CHANCE FOR SURFACE BASED CONVECTION AS SFC TROF/FRONT MOVES INTO WESTERN IOWA WITH LOW TO MODERATE CAPE...WEAK VALUES IN THE LOWEST 3 KM AND BULK SHEAR ABOVE 40 KTS MAINLY POST FRONTAL. SO BEST SHEAR AND THERMODYNAMICS MAY BE SLIGHTLY MISPLACED FOR A BETTER CASE SCENARIO FOR ORGANIZED SEVERE WEATHER. HOWEVER SLIGHT RISK EXTENDS TO NEAR THE I-35 CORRIDOR THROUGH 12Z. FOR TUESDAY...WEAK 850 MB THERMAL RIDGING WITH +10 TO +12C AIR...AND EVEN WITH RELATIVELY COOL AIR ADVECTION WILL SEE TEMPERATURES BUMP INTO THE LOW TO MID 70S EASILY WITH A FAIRLY UNIFORM AIRMASS OVER CENTRAL IOWA. USED THE PREFERRED GFS WITH THE 40 KM RESOLUTION TOMORROW FOR PCPN/QPF FIELDS AND ADJUSTED AND WILL BUMP TEMPS A COUPLE OF DEGREES HIGHER AS DAYS LIKE THIS ARE OUR TYPICAL TEMPERATURE BUST DAY. LIKE THE GFSMOS GRID FOR PCPN TOMORROW NIGHT AS IT SEEMS TO REFLECT WELL THE PCPN FIELDS OF BOTH THE GFS AND NAM...BUT THINK THE GFS OVERDOES THE PCPN DURING THE DAY WED AS NAM AND GFS HAVE DIFFERENCES ON PLACEMENT AND TIMING OF POST FRONTAL H5 SHORTWAVES. WILL MAKE NO CHANGE TO WEDNESDAY EARLY DAY FORECAST AS MAJOR DIFFERENCE IN MODEL TIMING OF FORCING MECHANISMS HOWEVER WILL BLEND CURRENT AFTERNOON FORECAST WITH THE GFS SOLUTION FOR THE AFTERNOON AND SPLIT THE DIFFERENCE FOR ISOLD THUNDER NORTH TO SOUTH AS SHOWALTERS ARE ONLY MARGINALLY/WEAKLY UNSTABLE PER GFS IN THE SOUTH. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY (DAYS 3-7) GFS/EURO/UKMET ALL IN GENERALLY VERY GOOD AGREEMENT THOUGH 72 HOURS WITH POLAR VORTEX RETROGRADING FROM QUEBEC TO HUDSON BAY. BOTH ECMWF/GFS DEVELOP A CLOSED LOW CIRCULATION OVER THE UPPER MISSISSIPPI VALLEY BY THURSDAY WHICH MEANDERS THE WESTERN GREAT LAKES BY THE WEEKEND AND DOES BATTLES WITH THE BLOCKING HIGH WHICH BECOMES SET UP OVER EASTERN CANADA BY THIS TIME. AS A RESULT...NORTHWESTERLY FLOW WITH CLIMATOLOGICAL AVERAGES REFLECTED IN THE TEMPERATURES AND PCPN GUIDANCE. HIGH TEMPERATURES ARE FORECAST IN THE LOW 60S ON DAY 4 WHERE MORE COOL ADVECTION IS LIKELY TO BE TAKING PLACE...TO THE UPPER 60S AND LOW 70S BY WEEKS END. ADDED ADJUSTED HPC GUIDANCE GRIDS TO DAY 6 (SUNDAY) WITH BOTH MODELS GIVING BAROCLINIC ZONE JUST TO THE SOUTH OF STATE. NOT A LOT OF CONFIDENCE HERE THUS THE LOW POPS HOWEVER THE GFS DEPICTS AND TO A SLIGHT DEGREE THE ECMWF AS WELL THE FORECAST AREA ON THE NORTHSIDE OF A LOW LEVEL BOUNDARY INVOF MO RIVER VALLEY AND BEING BETWEEN THIS FEATURE AND UPPER LOW TO NORTHEAST FELT POPS WERE WARRANTED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL
Hazardous weather outlook, May 8, 6:33 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT MON MAY 8 2006 IAZ023>028-033>039-044>049-057>060-070>072-081-082-092-092345- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR- 633 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A WATERLOO TO BEDFORD LINE AND SOUTH OF HIGHWAY 18. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING. THE PRIMARY THREATS ARE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 80 MPH. THE MAIN THREAT TIME IS BETWEEN 6 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS WILL LINGER ON TUESDAY...MAINLY EAST OF INTERSTATE 35 WITH NO SEVERE WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT. IAZ050-061-062-073>075-083>086-093>097-092345- TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 633 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A WATERLOO TO BEDFORD LINE. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE AFTER 10 PM. ISOLATED SEVERE WEATHER IS POSSIBLE. THE PRIMARY THREATS ARE LARGE HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS UP TO 60 MPH. THE MAIN THREAT TIME IS BETWEEN 10 PM AND 2 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS WILL LINGER ON TUESDAY...MAINLY EAST OF INTERSTATE 35 WITH NO SEVERE WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. IAZ004>007-015>017-092345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 633 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF HIGHWAY 18. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR ISOLATED SEVERE WEATHER THIS EVENING. THE PRIMARY THREATS ARE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH. THE MAIN THREAT TIME IS BETWEEN 6 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT. RUSSELL
In the hours before
Local storm report, May 8, 6:55 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 1 S STUART 41.49N 94.32W
05/08/2006 M0.88 INCH ADAIR IA EMERGENCY MNGR
&&
DEROYLocal storm report, May 8, 8:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 3 SSE GILMORE CITY 42.69N 94.44W
05/08/2006 E1.00 INCH HUMBOLDT IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
RVACHALELocal storm report, May 8, 8:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 3 SSE GILMORE CITY 42.69N 94.44W
05/08/2006 E1.75 INCH HUMBOLDT IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER
&&
RKLocal storm report, May 8, 8:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 3 SSE GILMORE CITY 42.69N 94.44W
05/08/2006 E1.00 INCH HUMBOLDT IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
RVACHALELocal storm report, May 8, 8:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 2 SSW GILMORE CITY 42.70N 94.48W
05/08/2006 E1.75 INCH POCAHONTAS IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER
&&
RKLocal storm report, May 8, 8:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 5 N HUMBOLDT 42.79N 94.22W
05/08/2006 E0.75 INCH HUMBOLDT IA BROADCAST MEDIA
REPORTED BY KICD RADIO.
&&
RKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas | 41 min |
| May 8, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 42 min |
| May 8, 8:49 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 41 min |
| May 8, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 29 min |
| May 8, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 55 min |
| May 8, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 33 min |
| May 8, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 47 min |
| May 8, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 45 min |
| May 8, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 40 min |
| May 8, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 48 min |
| May 8, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 51 min |
| May 8, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| May 8, 10:17 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| May 8, 10:59 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.